Many drug users may have experienced a seizure at one time or another –and you don’t have to be an epileptic to have a seizure. Epileptic seizures can be very frightening to experience and to witness and although many ‘committed’ drug users/drinkers will have experienced a seizure at some point in our lives, there are still many myths that concern how to deal with a person who is fitting and a general lack of understanding as to what triggers ones seizure, or how to deal with it when it occurs. There are two main types of epileptic seizures; petit mal (minor epilepsy where a person may momentarily lapse into inattention/ daydreaming without losing consciousness) and Grand Mal ( Major epilepsy) which is more serious with muscular spasms and convulsions and a short loss of consciousness. People who are epileptic may often carry an orange ID card or wear a warning bracelet. With drug use, it is the major type of seizure that occurs most often. This is usually from long term (or heavy bingeing) benzo or barbiturate use; A person may miss taking their pills for a day and find themselves fitting. However, seizures can occur alongside an overdose on most drugs, indeed they occur from too much alcohol, heroin, cocaine, ecstasy, antidepressants and many others. Interestingly, everyone has what is known as a ‘seizure threshold’ meaning that anyone can experience one given the right conditions. It is certain that stress increases the possibility of seizures, as does menstrual changes, vitamin or mineral deficiencies, metabolic changes (including blood pressure that is too low or drug/alcohol use), virus activity and other things, such as trauma to the head area, with seizures more likely to re-occur if someone has had them in the past. It is important to get to know what ‘trigger’ your seizures as it appears that the more you get them, the more susceptible you become to getting them. Thus if you can find ways to reduce the likelihood of getting a seizure, either through using certain neuroleptic drugs and improving your lifestyle, you have more chance of getting rid of them. Most people do stop or ‘grow out’ of seizures, but they can come back when your body is struggling from one thing or another. Many of us have experienced seizures starting through too much benzodiazepines use (or rather, from stopping them too quickly). Seizures can still happen up to a few years after benzo/barbiturate use has stopped. (see warning signs).
What is happening in the brain when a seizure happens?
A typical brain like yours has about 10 billion (10,000,000,000) cells called “neurons.” These neurons are all bunched up side-by-side, and communicate with each other with electrical charges. Certain chemicals in your brain help put brakes on all of this electrical activity. In a seizure, a “short circuit” occurs, during which the neurons keep firing. Since the neurons control your muscles, then the muscles keep firing. This stiffening or jerking of your muscles is what everyone sees and calls a seizure. Sometimes, in ‘petite mal’ seizures, your body might just go into a staring spell, but it’s due to the same kind of short circuit. When someone has a seizure… It is ESSENTIAL to remain calm when a person has a seizure -as they can often become very frightened and confused when regaining consciousness and may not recognize their surroundings. There is often no indication prior to someone having a fit, perhaps the person may get an odd taste or smell or a type of ‘aura’ surrounding their mood or body. A person will usually just suddenly lose consciousness, sometimes letting out a strange cry, or will just pass into unconsciousness and then begin fitting. The casualty will become rigid for a few seconds and may cease breathing with their mouth and lips turning blue. There will be congestion around the face and neck. The muscles then relax and the convulsions begin. They consist of contraction and relaxation of alternate groups of muscles. These convulsions can be frightening to witness as they can be very intense. During this period which will only last a few minutes, the person may froth about the mouth and breathing can become noisy and difficult. You may see blood coming from their mouth but this will probably be the result of a bitten tongue. Your pal may sometimes lose control of their bladder or bowels. After the convulsions finish (usually 5 minutes at most) the person will remain unconscious for a few more minutes or more, breathing will become normal and they will slowly ‘come around’ feeling dazed, confused and often scared. When a person has a seizure:
What can you do to help?
1) You can protect them from injury by holding them gently but firmly enough so they don’t hurt themselves whilst convulsing, but never hold them unnecessarily, you could do damage or you may get hurt. 2) Don’t move or lift them unless they are in danger and NEVER put anything in their mouth or try to open it. Spoons to stop people swallowing tongues are a MYTH, DON’T DO IT! 3) When the convulsions cease, put them in the recovery position. Stay with them until they awake properly, speak calmly and reassuringly to them and try to make sure the first person they see is a loved one or friend rather than a stranger. Don’t give them anything to drink until they are fully awake. Leave them to rest as long as they need to in a quiet room. It is extremely exhausting for the body. You may need to commence mouth to mouth if their breathing hasn’t returned to normal from their overdose.
Call an ambulance if:
It is the persons first seizure, Or it accompanies an overdose, Or the person has two or three fits without regaining consciousness between them, Or they take longer than 15 minutes to regain consciousness It is always important however, they advise their doctor about the seizure, at least to rule out any other causes such as a virus, tumor or other problem. “Drug Induced Seizures.” Black Poppys Junk Mail. N.p., n.d. Web. 13 Oct. 2014.